Thunderstorm Wind, Thomas
- When
- August 11, 3:25 PM EST
- Where
- Thomas County, Thomasville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.830, -83.980
A tree was blown down in Thomasville.
As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds across southwest Georgia and northwest Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds across southwest Georgia and northwest Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 11, 1:15 PM EST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 215 PM EDT Tue Aug 11 2020 .NEAR TERM [Through Wednesday]... We are still expecting scattered to numerous showers and thunderstorms this afternoon as the sea breeze boundary moves inland and a weak upper level vort max slides southward. Boundary collisions this afternoon could result in some storms briefly becoming severe with gusty winds the main threat. The SPC has outlooked portions of the area in a marginal risk for severe storms. Convection will gradually weaken this evening after sunset, but some convection will likely linger well into the evening hours. Overnight lows will generally be in the low to mid 70s. For Wednesday, similar conditions are expected with plentiful deep moisture and weak upper level support. Scattered to numerous showers and thunderstorms are expected again during the afternoon hours. Afternoon highs will generally be in the low to mid 90s. .SHORT TERM [Wednesday Night Through Thursday Night]... Widespread showers and thunderstorms are expected again on Thursday as PWs remain near or just over 2 inches. Overall storm motion will be pretty slow with light steering flow. Forecast soundings show enough instabililty and an inverted V shape with DCAPE near 1000 J/kg. This along with the slow storm motion will keep the primary threats as gusty winds and heavy rainfall. Weak upper support will help drive more widespread coverage, but overall placement will probably be driven mostly by the seabreeze and then subsequent boundary collisions. High temperatures on Thursday are forecast generally in the upper 80s to low 90s. Patchy fog will be possible in the early mornings, especially in areas that receive rainfall. .LONG TERM [Friday Through Tuesday]... Scattered to widespread showers and thunderstorms are expected through the long term period with a little bit better upper level support Friday into the weekend as a more substantial shortwave moves slowly across the southeast CONUS. At a minimum, this will help increase our steering flow and speed up the storm motions, but could also lead to more widespread convection. By Sunday, a weak front could sag into our area before stalling, which could bring a touch drier air into the area and serve as another focus for showers and storms Sunday into Monday. High temperatures through the long term are generally in the low to mid 90s each afternoon. && .AVIATION... [Through 18Z Wednesday] Scattered to numerous showers and thunderstorms will produce occasional restrictions across the area through the late evening hours. Some brief restrictions due to low clouds and patchy fog are also possible early Wednesday morning, mainly near VLD. && .MARINE... Generally benign boating conditions are expected with winds around 10 knots or less and seas near 1 ft. Waterspouts, gusty winds and locally higher seas will be possible with any showers and thunderstorms over the next few days. && .FIRE WEATHER... Humid conditions and high rain chances will keep fire weather concerns low through the week. Patchy fog will be possible in the mornings, especially in areas that receive rainfall the previous day. && .HYDROLOGY... A wetter pattern is expected this week with widespread rainfall totals of 1 to 3 inches of rainfall expected over the next 7 days with locally higher amounts possible. While river flooding is not expected, some localized areas of minor street flooding are possible each afternoon. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 74 93 74 91 74 / 40 70 40 80 40 Panama City 78 90 78 90 78 / 30 50 40 60 30 Dothan 74 94 74 92 73 / 40 60 40 80 40 Albany 74 95 75 92 74 / 50 60 50 80 40 Valdosta 73 92 74 89 73 / 60 70 50 80 30 Cross City 74 90 74 91 74 / 50 70 40 70 30 Apalachicola 76 89 78 89 77 / 40 50 40 50 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...DVD SHORT TERM...Merrifield LONG TERM...Merrifield AVIATION...DVD MARINE...Merrifield FIRE WEATHER...Merrifield HYDROLOGY...Merrifield
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST NAPIER FIELD 31.32N 85.45W
08/11/2020 M44 MPH DALE AL ASOS
ASOS STATION KDHN DOTHAN.
&&
DVDSpecial Weather Statement
National Weather Service Tallahassee FL
350 PM EDT Tue Aug 11 2020
FLZ018-019-GAZ158>160-112045-
Inland Jefferson FL-Madison FL-Brooks GA-Lowndes GA-Thomas GA-
350 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...MADISON...
SOUTHWESTERN LOWNDES...SOUTHEASTERN THOMAS AND SOUTHERN BROOKS
COUNTIES UNTIL 445 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Monticello, Madison, Quitman, Thomasville, Boston, Greenville, Lee,
Alma, Dills, Grooverville, Ebb, Lamont, Everett, Hamburg, Pinetta,
Nash, Thomas City, Drifton, Lovett and Nankin.
LAT...LON 3037 8319 3035 8319 3035 8321 3033 8321
3033 8399 3052 8399 3053 8398 3056 8399
3082 8400 3079 8332 3063 8325 3063 8329
3062 8327 3059 8326 3047 8324 3046 8322
3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 1950Z 270DEG 19KT 3055 8376
42-DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM MARINE TSTM WIND APALACHICOLA AIRPORT 29.73N 85.03W
08/11/2020 M46 MPH FRANKLIN FL ASOS
ASOS STATION KAAF APALACHICOLA.
&&
DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 E MARIANNA 30.77N 85.21W
08/11/2020 JACKSON FL 911 CALL CENTER
TREE DOWN.
&&
CJMSpecial Weather Statement
National Weather Service Tallahassee FL
307 PM CDT Tue Aug 11 2020
ALZ065-068-FLZ007-112045-
Coffee AL-Geneva AL-North Walton FL-
307 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEE...WESTERN GENEVA
AND NORTH CENTRAL WALTON COUNTIES UNTIL 345 PM CDT...
At 306 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Glenwood to 11 miles north
of De Funiak Springs. Movement was west at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Elba, Samson, Lee, Liberty, Kinston, Pine Level, Cluster Springs,
Perry Store, Gaskin, Curtis, Carl Folsom A/p, Darlington, Ino, Logan
Field Municipal A/P, Glendale, Wise Mill, Basin, Caney Creek,
Earlytown and Hacoda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3100 8619 3153 8619 3154 8614 3162 8615
3162 8602 3084 8604 3079 8621 3099 8627
TIME...MOT...LOC 2006Z 067DEG 15KT 3158 8609 3089 8610
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
319 PM CDT Tue Aug 11 2020
ALZ067-112100-
Henry AL-
319 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY COUNTY UNTIL
400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Abbeville, moving southwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Abbeville, Headland, Kinsey, Newville, Haleburg, Tumbleton, Kirkland
Crossroads, Blackwood, Capps, Grandberry Crossroads, Murphy Station,
Headland Municipal A/P, Dancey, Miller and Balkum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3157 8525 3142 8513 3131 8526 3131 8538
3136 8542 3151 8542
TIME...MOT...LOC 2019Z 054DEG 6KT 3146 8526
42-DVDThe Tallahassee radar (KTLH), 59 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was blown down in Thomasville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914734.